Sugar Cravings

Discussion in 'Fibromyalgia Main Forum' started by jojojem, May 29, 2003.

  1. jojojem

    jojojem New Member

    I take several differfent meds.One that concerns me is Elavil and neurontin,and zanaflex,oxycontin,levoxil,xanax,
    but the last three months I have gained 20lbs because of the sugar cravings.I eat bananas with half and half and lots of sugar.Ever since I've had this disease my weight has been a problem.I do have thyroid problems and I'm taking 4cmg of levoxil a day.They say my thyroid is out of wack again .It shouldn't be over 0.6 and mine is 15 over.Does anybody have any suggestions.I'm very embarrased
    about it but it's gotten out of control.I'm 48 years old.
    I use to weigh around 110 to 120 and I'm 5ft6.Could anybody
    give me some sugestions.I would really appreciate it.
  2. Princessraye

    Princessraye New Member

    While I am not on the same medicine as you are, I find that if I go through a couple weeks of not eating sugar much (which is hard) then the craving lessen greatly.
    I hope this helps.

    Don't be embarassed.

    For five feet you should weigh 100 pounds and add five pounds for every inch over.......which would put you at 130.
    More if you are a larger frame. In my opinion you aren't even overweight :) (If I weighed what you do, I would go buy a pizza :) LOL

    At one time I would have made 2 of you and I am only 5'7"
    Cutting out the sugar made the difference.
    Good luck

    Good luck
  3. klutzo

    klutzo New Member

    Elavil put 46 lbs. on me in the first two months! See if you can get off of it (slowly).
    Also, a high protein diet will help you get off the simple carbs. It is hell to let go of sugars any other way. Sugar represses your immune system, so weight is not the only reason it is bad.
    You can do it...nobody has a worse sweet tooth than me and I have got it under control now with high protein eating.
    Klutzo
  4. stillfighting

    stillfighting New Member

    Elavil probably is the problem for weight gain. I've never been on it, but gained about 40 lbs on Pamelor, which is also a tricyclic antidepressant. When it stopped working, I was switched to Effexor, which isn't supposed to have this side effect.

    I took the weight off with WeightWatchers, and have kept it off for about a year and a half. It didn't help the FM, but it probably didn't hurt :).

    LoL,
    Hilary
  5. Mikie

    Mikie Moderator

    It is infamous for causing sweet cravings and causing rapid weight gain. There are a lot of other tricyclic antidepressants and according to "Worst Pills Best Pills," Elavil is the worst of the bunch.

    That said, however, there are people here who have been helped by it.

    Try to eat a high protein diet and stay away from sugar, white flour (in almost any commercial bakery product), white rice and white potatoes. The less carbs you eat the less you will want. Instead, fill up on natural fats like dairy (if you can tolerate it) and animal protein. Fats are far more satisfying than sugar but we have been led to believe that all fats are bad. Not true.

    Love, Mikie
  6. latracy

    latracy New Member

    I was on elavil, and I could not control my cravings. I changed my antidepressant to Zoloft and flexiril (sp) for night. It does not works as well, but I couldn't keep on gaining weight. I have a hard time losing weight because I have a hard time exercising.
  7. arby333

    arby333 New Member

    I have been on Elavil at two different times during my 15 years with Fibro. Both times I have gained between 35 to 40 pounds. After the weight gain I would become so depressed and then just eat more. The sugar cravings were terrible. It was like don't take those cookies away from me or you will be sorry! Finally after some research I learned elavil was the culprit. I now take Effexor and trazadone at night to help me sleep. They don't have the side effects of weight gain. But, I am just now starting the battle to lose the weight. It is hard, but I have joined Curves for Women, drink lots of water and try to watch what I eat. Talk with your doctor about changing meds. Elavil is an older drug and there are better options out there.
    Arby
  8. bejo

    bejo New Member

    I take elival and when I started on it the Dr.told me that it does increase the appetite.I do have really bad cravings for sweets.Sometimes I feel like I would kill for a candy bar.I wish they had something to take this craving away because the elival does help me sleep.It does make weight a problem. bejo